Indiana, 2008

Flooding in Indiana, January 12 to 23, 2008

January 12 to 23, 2008 · NWS IND · 3 events in 2 counties and zones

Flooding for this event was a result of heavy rain and snow melt earlier in the month which caused flooding upstream of these locations. The flooding upstream moved downstream and caused the flooding for this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding for this event was a result of heavy rain and snow melt earlier in the month which caused flooding upstream of these locations. The flooding upstream moved downstream and caused the flooding for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 12, 2:06 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 12, 2:06 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
206 PM EST SAT JAN 12 2008

.SHORT TERM.../TONIGHT AND SUNDAY/

FORECAST FOCUS IS ON CHANCES FOR PRECIP AND PRECIP TYPE TONIGHT AND
SUNDAY.

NEAR 18Z SFC LOW PRES WAS NEAR MS RIVER IN IA. SCT MID CLOUDS WERE
ACROSS THE FORECAST AREA /FA/...WITH BULK OF CLOUDS WELL TO THE W
AND SW OF THE AREA.

MODELS IN DECENT AGREEMENT AGAIN TODAY...SO A BLEND WILL CONTINUE TO
BE USED.

THE EVENING SHOULD REMAIN DRY AS ONLY MID AND HIGH LEVEL MOISTURE
INCREASES ACROSS THE FA. SFC LOW AND COLD FRONT MOVE INTO THE WRN FA
LATE TONIGHT. FORCING IS NOT THAT IMPRESSIVE PER QVECTOR AND
FRONTOGENESIS PROGS. THUS FEEL ONLY SMALL TO SLIGHT CHANCE POPS
ARE NEEDED...AND MAINLY LATE TONIGHT. FORECAST SOUNDINGS INDICATE
THAT MOST OF COLUMN IS BELOW FREEZING...BUT ENOUGH WARM AIR SHOULD
STILL EXIST NEAR THE SFC TO WARRANT A RAIN SNOW MIX. AS COLDER AIR
WORKS INTO THE FA LATE...DID CHANGE WRN FA OVER TO JUST SNOW. WITH
FRONT JUST MOVING INTO FA LATE TONIGHT...WENT WITH WARMER MOS
NUMBERS FOR LOWS.

FRONT SLOWLY WORKS ACROSS FA ON SUN. AGAIN FORCING IS NOT
IMPRESSIVE...SO CONTINUED CHANCE POPS. WITH COLD ADVECTION ACROSS
WRN FA...WENT SN AS PRECIP TYPE. ERN FA WILL STILL WARM UP ENOUGH
AHEAD OF FRONT TO CONTINUE A MENTION OF RA/SN MIX. MAV NUMBERS LOOK
OK WHERE COLD ADVECTION DOMINATES...BUT MAY BE A BIT COOL ACROSS ERN
FA WHERE COLD ADVECTION ARRIVES LATER. WENT WITH A BLEND OF MET/MAV
THERE.

&&

.LONG TERM.../SUNDAY NIGHT THROUGH SATURDAY/

MAIN CHALLENGE IN THE LONG TERM REVOLVES AROUND TIMING AND CVRG OF
POPS. MODELS ARE FAIRLY SIMILAR WITH THE FIRST SYS TO IMPACT CNTRL
INDIANA. BROAD CANADIAN UPR LOW TO SETTLE S AND E ACRS THE OH VLY
SUN NGT THROUGH MON NGT PROVIDING THE FA WITH A CHC OF SNOW. WL KEEP
THE HIGHEST IN THE NE DUE TO THE DEEPER MOISTURE THERE. QVECTOR
CONVERGENCE NOT VERY IMPRESSIVE...SO SHOULD NOT SEE MUCH IF ANY
ACCUMULATION. UPR RIDGE TO PASS ACRS ON TUE/TUE NGT. WHICH WL PUT AN
END TO THE SN. THEN...NRN PACIFIC SYS WL BRING ADDITIONAL CHANCES OF
SNOW WED NGT THROUGH FRI. WENT WITH THE MORE CONSISTANT TIMING OF
THE ECMWF.

&&

.AVIATION...DISCUSSION 18Z TAFS.

EXPECT MID CLOUDS TO GRADUALLY INCREASE ACROSS THE TAF SITES THRU
00Z AS SYSTEM SLOWLY APPROACHES FROM THE WEST. CLOUDS WILL THEN
GRADUALLY LOWER DURING THE NIGHT. COULD BE SOME LIGHT RA OR
SN...MAINLY AFT 09Z...BUT BELIEVE COVERAGE WILL BE TOO SCATTERED TO
MENTION IN TAFS. EXPECT MVFR CIGS/VSBYS TO DEVELOP AFT 09Z AND
SPREAD EAST TO IND BY 15Z AS COLD FRONT MOVES THRU. AGAIN COULD
STILL BE SOME RA/SN AROUND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
SHORT TERM...CS
LONG TERM...MK
Hazardous weather outlook, Jan 12, 4:18 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 AM EST SAT JAN 12 2008

INZ021-028-029-035-130930-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-
418 AM EST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

EXTENSIVE FLOODING WILL CONTINUE AND DEVELOP ALONG THE WABASH
RIVER FROM LAFAYETTE TO TERRE HAUTE. NEAR MODERATE FLOOD FLOW WAS
OCCURRING ALONG THE TIPPECANOE RIVER AT OAKDALE DAM. PLEASE REFER
TO THE LATEST HYDROLOGIC STATEMENTS FOR ADDITIONAL INFORMATION.

NO SEVERE WEATHER IS EXPECTED TODAY. THERE IS A SLIGHT CHANCE FOR SNOW
TONIGHT. ANY SNOWFALL AMOUNTS WILL BE LESS THAN ONE INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXTENSIVE FLOODING ALONG THE WABASH AND TIPPECANOE RIVERS WILL
CONTINUE THROUGH EARLY NEXT WEEK.

THERE WILL BE A CHANCE OF SNOW ON SUNDAY AND MONDAY NIGHT.
LIGHT ACCUMULATIONS ARE POSSIBLE ON SUNDAY.

THERE IS A CHANCE FOR SNOW AGAIN ON WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-044-051-060-067-130930-
VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
418 AM EST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

EXTENSIVE FLOODING WILL CONTINUE AND DEVELOP ALONG THE WABASH
RIVER FROM LAFAYETTE TO TERRE HAUTE. NEAR MODERATE FLOOD FLOW WAS
OCCURRING ALONG THE TIPPECANOE RIVER AT OAKDALE DAM. PLEASE REFER
TO THE LATEST HYDROLOGIC STATEMENTS FOR ADDITIONAL INFORMATION.

NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXTENSIVE FLOODING ALONG THE WABASH WILL CONTINUE THROUGH EARLY
NEXT WEEK.

THERE WILL BE A CHANCE OF SNOW ON SUNDAY AND MONDAY NIGHT.
LIGHT ACCUMULATIONS ARE POSSIBLE ON SUNDAY.

THERE IS A CHANCE FOR SNOW AGAIN ON WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ030-031-036>042-130930-
CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-
418 AM EST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

MODERATE FLOODING ON THE EAST FORK WHITE RIVER AND MINOR FLOODING
ON THE WHITE RIVER WILL CONTINUE TODAY. NUMEROUS OTHER SMALL
RIVERS AND STREAMS WILL REMAIN FLOODED TODAY. PLEASE REFER
TO THE LATEST HYDROLOGIC STATEMENTS FOR ADDITIONAL INFORMATION.

NO SEVERE WEATHER IS EXPECTED TODAY. THERE IS A SLIGHT CHANCE FOR SNOW
TONIGHT. ANY SNOWFALL AMOUNTS WILL BE LESS THAN ONE INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FLOODING WILL CONTINUE ON THE EAST FORK WHITE RIVER AND THE WHITE
RIVER THROUGH EARLY NEXT WEEK.

THERE WILL BE A CHANCE OF SNOW ON SUNDAY AND MONDAY NIGHT.
LIGHT ACCUMULATIONS ARE POSSIBLE ON SUNDAY.

THERE IS A CHANCE FOR SNOW AGAIN ON WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ045>049-052>057-061>065-068>072-130930-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
418 AM EST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

MODERATE FLOODING ON THE EAST FORK WHITE RIVER AND MINOR FLOODING
ON THE WHITE RIVER WILL CONTINUE TODAY. NUMEROUS OTHER SMALL
RIVERS AND STREAMS WILL REMAIN FLOODED TODAY. PLEASE REFER
TO THE LATEST HYDROLOGIC STATEMENTS FOR ADDITIONAL INFORMATION.

NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FLOODING WILL CONTINUE ON THE EAST FORK WHITE RIVER AND THE WHITE
RIVER THROUGH EARLY NEXT WEEK.

THERE WILL BE A CHANCE OF SNOW ON SUNDAY AND MONDAY NIGHT.
LIGHT ACCUMULATIONS ARE POSSIBLE ON SUNDAY.

THERE IS A CHANCE FOR SNOW AGAIN ON WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lawrence

When
January 12, 3:30 PM EST to January 16, 12:40 AM EST
Where
Lawrence County, River Vale to 0.74 mi E of River Vale
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.770, -86.400

Flooding occurred along the East Fork White River in Lawrence County, including near Rivervale, due to heavy rain and snow melt.

Flood, Knox

When
January 14, 5:00 PM EST to January 23, 7:17 AM EST
Where
Knox County, Vincennes to 0.99 mi WSW of Vincennes Oneal Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.680, -87.520

Flooding occurred along the Wabash River in Knox County, including Vincennes, due to heavy rain and snow melt.

Flood, Knox

When
January 14, 9:00 PM EST to January 23, 6:22 AM EST
Where
Knox County, 0.93 mi NW of Vincennes to 4.29 mi NNE of Vincennes
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.691, -87.531

Flooding occurred along the Wabash River in Knox County, including near Red Skelton Bridge, due to heavy rain and snow melt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77333, 77331, 77330.